Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Phoenix, AZ

July 22, 2005Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 22, 2005, 2:57 PM PDT for Riverside County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2005, 2:57 PM PDT (21:57 UTC)
Expired
Jul 22, 2005, 5:00 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 159 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-885 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 222158
FFWPSR
CAC065-230000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOSHUA TREE NATIONAL PARK IN CENTRAL RIVERSIDE COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 500 PM PDT.

* AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM IN AND AROUND THE HEXIE
  MOUNTAINS WITHIN JOSHUA TREE NATIONAL PARK.

* THE STORM WILL CAUSE FLASH FLOODING IN THE HEXIE MOUNTAINS AND
  NEARBY LOWER ELEVATIONS INCLUDING THE PINTO BASIN ROAD.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3402 11601 3372 11591 3376 11552 3405 11561

$$

AJ
1 follow-up statement
000 
WGUS75 KPSR 222326
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST FRI JUL 22 2005

CAC065-230000-
RIVERSIDE CA-
421 PM MST FRI JUL 22 2005

...A FLASH FLOOD WARNING CONTINUES FOR JOSHUA TREE NATIONAL PARK 
UNTIL 500 PM PST...IN CENTRAL RIVERSIDE COUNTY...

A FLASH FLOOD WARNING CONTINUES FOR PARTS OF JOSHUA TREE NATIONAL 
PARK UNTIL 5 PM PST.  VERY STRONG THUNDERSTORMS WITH HEAVY RAIN 
DEVELOPED OVER THE CENTRAL PORTIONS OF JOSHUA TREE NATIONAL PARK 
AFTER 3 PM...PRODUCING FLOODING ON PINTO BASIN ROAD NEAR CHOLLA 
CACTUS GARDENS...WITH LOTS OF DEBRIS AND STANDING WATER.  

ALTHOUGH THUNDERSTORMS HAVE WEAKENED SOMEWHAT AT 420 PM...THE THREAT 
FOR ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE UNTIL
5 PM. 

LAT...LON 3402 11601 3372 11591 3376 11552 3405 11561

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 11:00 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 22, 11:00 AM PDT, 3 hours 57 minutes before
AZZ020>028-CAZ030>033-222300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1100 AM MST FRI JUL 22 2005

CORRECTED

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH
THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES.
STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT
DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY
TONIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED
WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO ARIZONA AND
SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO
ANTICIPATED OVER THE WEEKEND.

&&

.DISCUSSION...
RAOBS AND PLOT DATA SHOW DEEP EASTERLY FLOW SPREADING IN. SATELLITE
IMAGERY SHOWS CONSIDERABLE MID-UPPER LEVEL CLOUDINESS OVER THE
SOUTHEAST QUARTER OF ARIZONA THIS MORNING. 24 HOUR TRENDS IN THE
SURFACE OBS ARE ALL RUNNING WARMER IN OUR FORECAST AREA...DUE TO
STRONGER SURFACE WINDS AND CLOUDINESS OVERNIGHT. SOUNDINGS DONT
REALLY SUPPORT MAX TEMPS REACHING SEVERAL DEGREES WARMER THAN
YESTERDAY. IN EASTERN PORTIONS OF THE FORECAST AREA...MAINLY ZONE
24...CLOUDINESS TODAY SHOULD KEEP MAX TEMPS NEAR OR BELOW YESTERDAYS
READINGS. IN WESTERN PORTIONS OF THE FORECAST AREA...LESS CLOUDINESS
IS ANTICIPATED PRIOR TO PEAK HEATING THUS MAX TEMPS THERE SHOULD BE
CLOSER TO YESTERDAYS VALUES.

12Z PLOT DATA INDICATED THAT THERE IS A POCKET OF SOMEWHAT DRIER AIR
OVER THE COLORADO PLATEAU. HOWEVER...WITH EASTERLY FLOW AND RICHER
MOISTURE UPSTREAM THIS SHOULD CHANGE DURING THE DAY TODAY. IN THE
UPPER LEVELS AT 300 AND 250 MB...THERE WAS A COL AREA OVER MUCH OF
ARIZONA EXTENDING INTO THE MOHAVE DESERT. THIS WAS DUE TO THE
JUXTAPOSITIONING OF ONE ANTICYCLONE CENTERED OVER NORTHWEST
COLORADO...ANOTHER OVER NORTHERN BAJA MEXICO...AND AN INVERTED
TROUGH OVER SOUTHEAST ARIZONA AND SOUTHWEST NEW MEXICO. THIS COL
AREA COULD BE FAVORABLE FOR VIGOROUS STORM DEVELOPMENT OVER THE
HIGHER MOUNTAINS TODAY...WHICH IN TURN IMPROVES THE STORM CHANCES
OVER THE LOWER ELEVATIONS. HOWEVER...THE THICK BATCH OF MID CLOUDS
COULD HINDER STORM DEVELOPMENT BY KEEPING THE BOUNDARY LAYERS
COOLER. ALSO...THE MID LEVELS ARE APT TO WARM SLIGHTLY DUE TO THE
TROPICAL NATURE OF THE AIRMASS MOVING IN. PLACES LIKE THE WESTERN
MOGOLLON RIM...YAVAPAI COUNTY AND MOHAVE COUNTY COULD SEE THE MOST
INTENSE STORMS SINCE THEY WILL HAVE A BETTER SURFACE HEATING THAN
THE WHITE MOUNTAINS AND SOUTHEAST ARIZONA. EVEN STILL...THE HIGHER
MOUNTAINS WILL PROBABLY GET SOME SORT OF CONVECTIVE SHOWERS WHICH
WILL BE ABLE TO PRODUCE RAIN QUITE EFFICIENTLY. IT REMAINS TO BE
SEEN HOW THE INSTABILITY WILL PLAY OUT SPATIALLY THIS AFTERNOON AND
TONIGHT.

MODEL DATA INDICATES THAT SOME SORT OF COL AREA AND UPPER LEVEL
DIVERGENCE WILL LINGER OVER OUR FORECAST TODAY AND SATURDAY. IT ALSO
CONTINUES TO INDICATE THAT THE MOIST AXIS WILL SHIFT INTO WESTERN
PORTIONS OF OUR FORECAST AREA SATURDAY. WITH WEAKENING STEERING
FLOW...THIS COULD ENHANCE THE HEAVY RAIN THREAT THERE BUT AGAIN IT
WILL BE DIFFICULT TO DETERMINE HOW MUCH OF THE AREA WILL SEE SHOWER
ACTIVITY. FOR NOW...WILL STAY WITH CURRENT FORECAST TRENDS.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. SUFFICIENT MOISTURE AND INSTABILITY OVER
THE AREA WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING. THE CHANCE OF A THUNDERSTORM OVER
KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED
VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM... KBLH...AND
KIPL WILL BE ABOUT 10 TO 20 PERCENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM PDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST FRI JUL 22 2005

AZZ021>023-026>028-230203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN
BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH
SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY.

AZZ020-025-CAZ030>033-230203-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
603 AM MST (603 AM PDT) FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING
DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF
BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS
WEATHER EXPECTED ON WEDNESDAY AND THURSDAY.

AZZ024-230203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY
WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND
SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MONDAY THROUGH THURSDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:02 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino28 min
Jul 22, 2:37 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino23 min
Jul 22, 4:41 PM PDTSevere Thunderstorm WarningPSRRiverside35 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.